Mississippi, 2008

Hail in Mississippi, June 26, 2008

June 26, 2008 · NWS JAN · 5 events in 4 counties and zones

Scattered afternoon thunderstorms developed across the southern half of the region on June 26th. A few of these became severe and produced hail at a couple locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered afternoon thunderstorms developed across the southern half of the region on June 26th. A few of these became severe and produced hail at a couple locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 26, 2:27 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 26, 2:27 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT THU JUN 26 2008

.SHORT TERM...SO FAR THE ONLY CONVECTION TO AFFECT THE CWA HAS BEEN
ACROSS THE SE. THIS PROBABLY INITIATED ALONG A DIFFERENTIAL HEATING
BOUNDARY. ALSO THE ATMOSPHERE OVER OUR AREA WAS WORKED OVER PRETTY
SUBSTANTIALLY YESTERDAY AND THIS IS PROBABLY HURTING THINGS THIS
AFTERNOON. TEMPERATURES OVER MOST OF THE AREA HAVE NOT BEEN ABLE TO
WARM VERY MUCH ABV THE UPPER 80S(A FEW LOCATIONS HAVE TOUCHED
90/91).  ALSO DEWPOINTS OVER THE AREA HAVE FALLEN BACK SOME WITH
MOST OF THE AREA IN THE 64-67 RANGE. BOTH OF THESE FEATURES HAVE LED
TO NOT AS MUCH INSTABILITY AND THUS ONLY A FEW STORMS HAVING REACHED
STRONG LIMITS.

THROUGH THE REMAINDER OF THE AFTN AND EARLY EVN HRS SCT SHRA AND
TSRA WILL CONTINUE TO BE POSSIBLE. MESOSCALE BOUNDARIES WILL
DOMINATE BUT BY 3Z AFTER THE SURFACE HAS SUFFICIENTLY COOLED AND
WITH THE LACK OF ANY LL JET LOOK FOR CONVECTION TO COME TO AN END.
AS FOR THE REST OF THE NIGHT...SINCE THERE WAS NOT TOO MUCH IN THE
WAY OF CONVECTIVE COVERAGE SKIES HAVE BEEN MOSTLY SUNNY TODAY AND
THIS WILL LIKELY LEAD TO A MOSTLY CLEAR SKY. WITH NOT MUCH IN THE
WAY OF CLOUDS EXPECTED AND LIGHT WINDS THERE MAY SOME PATCHY FOG OUR
THERE IN THE EARLY MORNING.

TOMORROW ANOTHER DIFFICULT FORECAST IN STORE. THE WEAK TROUGH WILL
STILL BE JUST TO OUR WEST BUT WEAKENING. LIKE THE PREVIOUS
FORECASTER MENTIONED EVEN WITH IT WEAKENING THE RIDGE OVER THE SERN
CONUS WILL NOT BUILD IN STRONG TO REALLY HINDER CONVECTION. MOISTURE
IS STILL EXPECTED TO BE SUFFICIENT WITH PWS GENERALLY IN A RANGE
FROM 1.6 TO 1.9. THIS IS NOTHING SIGNIFICANT FOR THIS TIME OF THE
YEAR BUT MORE THAN GOOD ENOUGH FOR TO GET SCT TO WIDESPREAD SHRA AND
TSRA. BOTH THE MOISTURE AND TOUGH AXIS WILL AID IN CONVECTIVE
DEVELOPMENT BUT THERE ARE A FEW THINGS OF CONCERN AND THE MDLS ARE
REALLY TAKING THESE FEATURES INTO ACCOUNT AND THUS CONTINUE TO GO
LOWER WITH POPS. FIRST IS THERE ACTUALLY APPEARS TO BE SOME LL
ANTICYCLONIC FLOW OVER THE AREA WITH RATHER SIGNIFICANT LL
DIVERGENCE OVER THE NW. ALSO THE GFS IS SHOWING DRIER H85 THETA E
AIR ADVECTING OVER THE SOUTHERN HALF OF THE CWA. I AM NOT QUITE
BUYING IN THIS TOTALLY AND BELIEVE THE ENSEMBLE GUI IS THE BETTER
WAY TO GO. MESOSCALE FEATURES WILL CONTINUE TO DOMINATE IN THIS
ENVIRONMENT AND WITH THE ATMOSPHERE NOT BEING WORKED OVER NOW AND I
SEE NO REASON WHY ATLEAST SCT CONVECTION SHOULD NOT BE ABLE TO
DEVELOP OVER MOST OF THE ARKLAMISS. AS FOR STRONG/SEVERE...THINGS DO
NOT LOOK TO BE AS GOOD FOR THIS. LAPSE RATES WILL NOT BE ANYTHING
WHAT WE HAD TO DEAL WITH TUE AND WED WITH VT OF 25-26. THERE WILL BE
SOME INSTABILITY TO WORK WITH BUT WITH LIGHT MID LEVEL FLOW STORMS
WILL BE OF THE PULSE VARIETY WITH ISOLATED STRONG TSRA POSSIBLE.

ONCE AGAIN LOOK FOR CONVECTION TO COME TO AN END A FEW HOURS AFTER
SUNSET AND ANOTHER QUIET NIGHT. THERE SHOULD BE A GOOD DEAL OF
CONVECTIVE DEBRIS WITH CLOUDS STARTING TO THIN OUT A FEW HOURS AFTER
MIDNIGHT. /CAB/

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...MODELS HAVENT REALLY
CHANGED MUCH WITH HOW THEY BELIEVE THINGS WILL PAN OUT THROUGH THE
LONG TERM.  THE ONLY REAL CHANGES I MADE THROUGH THE PERIOD WAS TO
INCREASE POPS ACROSS MY NORTHERN ZONES SATURDAY.  GUIDANCE REALLY
BACK OFF THEM DURING THIS GO AROUND WITH LESS THAN 10% ADVERTISED.

I DONT REALLY SEE THE NORTH BEING COMPLETELY VOID OF CONVECTION
SATURDAY AFTERNOON WITH THIS MOIST AND UNSTABLE AIRMASS IN PLACE.
THIS COUPLED WITH HIGHS CLIMBING INTO THE LOWER AND MIDDLE 90S...
ALONG WITH A WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH THE
AREA...AND DECENT LAPSE RATES IN PLACE...AT LEAST ISOLATED
CONVECTION SHOULD BE OBSERVED OVER MOST OF THE AREA AND LINGER INTO
SATURDAY NIGHT.

NO CHANGES WILL BE MADE TO THE FORECAST PAST SATURDAY AFTERNOON.
THEREFORE THE PREVIOUS LONG TERM DISCUSSION FOLLOWS BEGINNING WITH
SATURDAY NIGHT. /19/

SATURDAY NIGHT THROUGH NEXT THURSDAY...A DEEPER TROUGH DROPS INTO
THE REGION SATURDAY NIGHT INTO SUNDAY. THE UPPER JET WILL PUSH INTO
THE LOWER MS VALLEY SATURDAY NIGHT AND HANG INTO MONDAY TO PROVIDE
SUPPORT FOR STRONG STORMS WHILE A 20-30KT 850 MB JET PUSHES INTO SRN
ZONES SATURDAY BEFORE BEING DISPLACED FROM THE NORTH MONDAY. A
SERIES OF WAVES THAT DROP INTO THE TROUGH WILL STALL IT OVER THE
REGION THROUGH MONDAY. THE ASSOCIATED SURFACE TROUGH WILL MOVE
SLOWLY SWD ACROSS THE REGION. STRONG LOW LEVEL MOISTURE TRANSPORT
DEVELOPS AND PRECIPITABLE WATER VALUES INCREASE TO AROUND 2 INCHES
SUNDAY AND SUNDAY NIGHT RESULTING IN A CHANCE OF HEAVY RAINFALL FOR
SECTIONS OF THE FORECAST AREA. INCREASING MID/UPPER FLOW WITH THE
STRONGER UPPER TROUGH WILL RESULT IN HEALTHY SHEAR...ESPECIALLY FOR
NRN ZONES WHILE DEEP MOISTURE AND THE LOW LEVEL JET WILL PRODUCE THE
BEST INSTABILITY OVER SRN ZONES. THE GFS REVIVES THE POSSIBILITY OF
MCS DEVELOPMENT SUNDAY NIGHT INTO MONDAY BUT WILL LEAVE THIS FOR
FURTHER INVESTIGATION AS IT MOVES INTO A CLOSER TIME FRAME. WITH
MOISTURE...INSTABILITY AND HEALTHY WIND FIELDS...SEVERE STORMS AND
HEAVY RAINFALL WILL BE POSSIBLE THIS WEEKEND.

THE REMNANTS OF THE BOUNDARY WILL HANG ACROSS THE AREA INTO THE
EARLY WORK WEEK...SERVING AS A FOCUS FOR AFTERNOON AND EARLY EVENING
CONVECTION. THE UPPER TROUGH WILL FINALLY BEGIN TO LIFT OUT TO THE
NE MONDAY...SQUEEZING THE BEST MOISTURE AND INSTABILITY FIELDS INTO
SRN ZONES. AREAS SOUTH OF INTERSTATE 20 ARE STACKING UP TO SEE THE
BEST CHANCE OF AFTERNOON AND EVENING CONVECTION MONDAY THROUGH
WEDNESDAY.

TEMPERATURES WILL BE A BIT COOLER INTO THE EXTENDED PERIODS...
ESPECIALLY FOR THE WEEKEND INTO MONDAY AS THE UPPER TROUGH SITS OVER
THE REGION. /03/

&&

.AVIATION...WITH CONVECTION HOLDING OFF OVER MOST OF THE AREA VFR
CONDITIONS HAVE PERSISTED OVER THE AREA. UNLESS SHRA AND TSRA MOVE
OVER VFR CONDITIONS SHOULD PERSIST THROUGH THE EVENING. NOW MVFR
VISBIES WILL BE POSSIBLE OVER MOST OF THE AREA AROUND 9/10Z AS SOME
MIST BEGINS TO DEVELOP. OTHER THAN CONVECTION FOR THE REST OF THE
AFTN AND EARLY EVN AND THEN SOME LIGHT MIST EVERYTHING SHOULD BE
PRETTY GOOD. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  90  72  93 /  27  47  20  28
MERIDIAN      68  89  69  92 /  41  50  28  26
VICKSBURG     71  91  73  93 /  16  30   9  25
HATTIESBURG   70  89  72  92 /  47  54  33  38
NATCHEZ       71  90  73  91 /  22  34  13  36
GREENVILLE    73  92  73  95 /  15  24   8  20
GREENWOOD     71  91  73  94 /  16  30  10  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM/AVIATION: CAB
LONG TERM: 19
Hazardous weather outlook, Jun 26, 3:44 AM CST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
444 AM CDT THU JUN 26 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
270945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
444 AM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS CONTAINING SMALL HAIL AND/OR GUSTY
WINDS TO 45 MPH WILL BE POSSIBLE TODAY ACROSS THE ENTIRE OUTLOOK
AREA. ONE OR TWO SEVERE STORMS PRODUCING HAIL LARGER THAN DIMES
AND/OR BRIEF WIND GUSTS TO 60 MPH WILL BE POSSIBLE AS WELL...BUT
MAINLY EAST OF THE INTERSTATE 55 CORRIDOR IN MISSISSIPPI.

THE COMBINATION OF A WEAK DISTURBANCE OVER THE LOWER MISSISSIPPI
VALLEY AND A MOIST AIRMASS IN PLACE OVER THE ARKLAMISS REGION WILL
HELP GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER
THE OUTLOOK AREA THIS AFTERNOON. EXPECTED VALUES OF ATMOSPHERIC WIND
SHEAR AND INSTABILITY SHOULD GENERALLY NOT BE SUFFICIENT TO FUEL
SEVERE STORMS...ALTHOUGH ISOLATED STRONG STORMS AND A STRAY SEVERE
STORM OR TWO...WILL STILL BE POSSIBLE. TORRENTIAL DOWNPOURS WILL BE
ALSO BE POSSIBLE WITH THUNDERSTORMS WHICH COULD LEAD TO PONDING OF
WATER PROBLEMS...PARTICULARLY ACROSS LOCATIONS IN WEST CENTRAL AND
SOUTHWEST MISSISSIPPI AND NORTHEAST LOUISIANA THAT HAVE RECIEVED
HEAVY DOWNPOURS FOR THE PAST DAY OR TWO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE WEATHER WILL BE POSSIBLE THIS WEEKEND. A LOW PRESSURE SYSTEM
WILL DROP INTO THE ARKLAMISS LATE SATURDAY AND STALL OVER THE REGION
BEFORE LIFTING OUT MONDAY. PERIODS OF HEAVY RAINFALL WILL ALSO OCCUR
WITH THIS SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS WEEKEND.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

50/03

In the hours before

Local storm report, Jun 26, 1:42 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
242 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     4 E SANDY HOOK          31.04N 89.74W
06/25/2008                   MARION             MS   PUBLIC

            POWERLINES DOWN...POWER WAS OUT FOR 3 HOURS.

0250 PM     HAIL             4 E SANDY HOOK          31.04N 89.74W
06/25/2008  E0.75 INCH       MARION             MS   PUBLIC

            REPORTED BY STORE

&&

AG
Special weather statement, Jun 26, 1:51 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT THU JUN 26 2008

MSZ057-066-262020-
JONES MS-JASPER MS-
251 PM CDT THU JUN 26 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER SANDERSVILLE AT 251 PM CDT...
MOVING EAST AT 8 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN JASPER AND JONES COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

EEC
Special weather statement, Jun 26, 2:03 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT THU JUN 26 2008

MSZ064-065-262035-
COVINGTON MS-JEFFERSON DAVIS MS-
303 PM CDT THU JUN 26 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES WEST OF LONE STAR AT 303 PM
CDT. THE STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN COVINGTON AND JEFFERSON DAVIS COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

EEC
Local storm report, Jun 26, 2:13 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     6 NW UTICA              32.16N 90.69W
06/25/2008                   HINDS              MS   EMERGENCY MNGR

            A TREE FELL ON A HOUSE ON CAYUGA ROAD NEAR THE
            INTERSECTION OF OLD PORT GIBSON ROAD.

&&

HAMRICK
Special weather statement, Jun 26, 2:47 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
347 PM CDT THU JUN 26 2008

MSZ064-065-262115-
COVINGTON MS-JEFFERSON DAVIS MS-
347 PM CDT THU JUN 26 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 11 MILES SOUTHWEST OF COLLINS AT 347
PM CDT...MOVING EAST AT 22 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN COVINGTON AND JEFFERSON DAVIS COUNTIES...INCLUDING THE CITY
OF COLLINS...SHOULD MONITOR THIS STORM CLOSELY.

EEC
Local storm report, Jun 26, 2:59 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
359 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             7 WSW UNION CHURCH      31.64N 90.90W
06/25/2008  M0.88 INCH       JEFFERSON          MS   PUBLIC

            REPORTED BY GROCERY STORE

&&

AG

The radar

The Jackson/Brandon,MS radar (KDGX), 87 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lincoln

When
June 26, 3:42 PM CST to 3:44 PM CST
Where
Lincoln County, 3.25 mi WSW of New Sight
Measured
1 in hail
Reported by
Public
Coordinates
31.630, -90.500

Hail, Copiah

When
June 26, 4:53 PM CST
Where
Copiah County, 3.89 mi SW of Ruby
Measured
0.75 in hail
Reported by
Public
Coordinates
31.892, -90.279

Hail, Leake

When
June 26, 5:18 PM CST
Where
Leake County, 2.57 mi WNW of St Ann
Measured
0.75 in hail
Reported by
Public
Coordinates
32.799, -89.688

Hail, Madison

When
June 26, 6:00 PM CST to 6:03 PM CST
Where
Madison County, 0.69 mi S of Ridgeland to 0.69 mi SSW of Madison Campbell Arp
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.420, -90.130

Penny to quarter sized hail fell across Ridgeland.

Hail, Madison

When
June 26, 6:40 PM CST
Where
Madison County, 1 mi N of Camden
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
32.794, -89.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119707, 119719, 119733, 119728, 119737.